What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 2:02 PM EST, 18 minutes earlier.
Area forecast discussion, May 14, 2:02 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
302 PM EDT Wed May 14 2025
.SYNOPSIS...
An upper level trough will move through the region through tonight.
Upper level disturbances moving atop an upper level ridge building
across the SE US will support mainly diurnal showers and storms and
unseasonably hot temperatures to end the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...
Convection thus far today has been sub-severe, with the strongest
gust of 30 kts observed at KRDU earlier. As this broken line of
showers and storms move east into the I-95 corridor, there remains
the potential for a few isolated cells to grow strong to severe
(CAPE is forecast to reach 3000 j/kg over this vicinity in the next
few hours). Outflow via sea-breeze induced convection along the
coast from earlier is also racing towards our broken line of storms.
As such, outflow collisions in the Coastal Plain may also briefly
enhance updrafts the next few hours. The main threats remain
isolated damaging wind gusts and perhaps some larger hail. Overall
though, the severe risk remains low today and this evening.
CAMs are still generating some additional showers/elevated
convection later tonight through early Thursday morning. However,
the bulk of precipitation should wane with loss of heating this
evening. Otherwise, expect patchy to locally dense fog to form
across northern areas again tonight.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 430 AM Wednesday...
12Z guidance this morning has done little in terms of changing our
thinking about how Thursday will evolve. There remains uncertainty
wrt to coverage Thursday afternoon, especially given the influence
of the approaching upper ridge. If convection does reach central NC,
it still appears to be most likely over the northern Piedmont and
northern Coastal Plain later in the day. Decided to maintain just
chance POPs in this vicinity centered around mid to late afternoon
and early evening. Otherwise, the description of potential hazards
and associated rationale remains accurate from the previous
discussion listed below.
Previous discussion from 430 AM...
Downstream of a mid/upr-level cyclone that will develop and deepen
across the nrn Plains and upr MS Valley, progressive shortwave
ridging from the lwr MS to OH Valleys at the start of the period
will migrate ewd and across the Middle and South Atlantic through
12Z Fri. Seasonably strong nwly to wnwly mid-level flow will result
and prevail across the srn Middle Atlantic and Carolinas, as will
warm air advection maximized in the 700-850 mb layer that will
precede the arrival of an extensive elevated mixed layer plume from
the srn Plains and Mexican Plateau.
At the surface, a warm front will strengthen and retreat newd across
the OH Valley and Virginias, while broad troughing will otherwise
remain across the srn Middle Atlantic and Carolinas.
The aforementioned WAA regime may support an ongoing area of
elevated convection over or near cntl NC Thu morning, before moving
ewd and offshore through midday. That WAA regime, including through
the low-levels with the aforementioned surface warm frontal retreat,
will likely spread nwd across the Virginias coincident with daytime
heating. A separate area of convection will probably result and
develop along and east of the Blue Ridge in VA, with other, more-
isolated cells across the NC ne Piedmont and nrn Coastal Plain - all
with a generally sewd storm motion that would favor slight to low
chance PoP roughly along and north of I-40 during the afternoon-
evening. Forecast hodographs are elongated and clockwise-curved
particularly between 2-5 km, with weaker flow in the lowest
kilometer. Associated shear profiles combined with upr-end moderate
instability (ie. 2000-2500 J/kg), owing to the presence of steep mid-
level lapse rates within the EML, atop a strongly-heated (into the
mid/upr 80s F) and unseasonably moist boundary layer, would favor
supercells with large hail (some significant >2") and damaging wind
gusts.
While convective and associated debris clouds should clear through
midnight, a plume of mid/high-level moisture will overspread the
region Fri morning, with low temperatures mostly mid-upr 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 500 AM Tuesday...
The models are in good agreement with the progression of a mid/upr-
level cyclone across the Great Lakes Fri through the weekend, with
increasing model spread regarding how quickly it moves across the
Northeast and lingers near or offshore Atlantic Canada through the
middle of next week. While it progresses across the Great Lakes
early in the period, glancing height falls, the stream of an
energetic srn branch jet, and the continued presence and influence
of an EML plume, will all result across NC Fri-Sat. A high amplitude
ridge will then progress slowly ewd from the Plains and MS Valley
Sun to the Southeast and Great Lakes through early-mid next week.
At the surface, a lee trough over the srn Middle Atlantic and
Carolinas Fri-Sat will precede the passage of a lead, weak cold
frontal passage in cntl NC Sat night. A stronger, reinforcing cold
front will follow and settle south across cntl NC probably Sun
night. That front will then likely stall and become quasi-stationary
from the srn Appalachians nwwd to the upr MS Valley early to mid
next week, equatorward of high pressure that will extend from e-cntl
Canada to the Middle Atlantic.
It appears increasingly-likely that the dry and capping EML
influence, and deep layer wly to wswly flow that will include a
considerable downslope component in the lee of the Appalachians,
will limit the probability of deep convection over cntl NC Fri-Sat.
The exception will be primarily over the far nrn NC Piedmont, where
height falls and forcing for ascent will be maximized at the base of
the passing cyclone across the Great Lakes. The airmass over cntl NC
will otherwise be hot, with high temperatures both days in the upr
80s to lwr-mid 90s.
Progressively less hot, but still unseasonably warm conditions, will
follow in the post-frontal regime across cntl NC Sun through mid-
week, along with low precipitation chances that will be shunted swwd
and nearer the stalled frontal zone across the srn Appalachians and
wrn Carolinas.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 127 PM Wednesday...
Scattered showers and storms have blossomed across central NC early
this afternoon. This activity should continue to migrate eastward
with time through this evening. Expect brief periods of sub-VFR
conditions at all TAF sites if impacted by any convection, with the
best chances being at KRDU/KFAY/KRWI through this evening.
Otherwise, additional showers and elevated convection will be
possible overnight, with best chances at KINT/KGSO.
Expecting fog/stratus to re-develop tonight and possibly impact the
northern terminals. Any fog/stratus should lift by early to mid
Thursday morning.
Outlook: Chances for diurnal scattered showers and storms will
continue through much of the period. Morning fog and low stratus
will be possible each morning, especially in areas that received
significant rainfall the previous day.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...CBL
NEAR TERM...Luchetti
SHORT TERM...Luchetti/MWS
LONG TERM...MWS
AVIATION...Luchetti/CBL
Hazardous weather outlook, May 14, 10:07 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1107 AM EDT Wed May 14 2025
NCZ021-022-038>040-042-073>078-083>086-088-089-151515-
Forsyth-Guilford-Davidson-Randolph-Chatham-Johnston-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
1107 AM EDT Wed May 14 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Severe storms are possible this afternoon and early evening.
Damaging wind and severe hail are the primary threats. Some minor
flooding is also possible, especially in areas where creeks and
streams are already high from recent heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-041-043-151515-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Wake-Wilson-
1107 AM EDT Wed May 14 2025
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Severe storms are possible this afternoon and early evening.
Damaging wind and severe hail are the primary threats. Some minor
flooding is also possible, especially in areas where creeks and
streams are already high from recent heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Although coverage may be limited, any thunderstorms Thursday
afternoon through early evening will be capable of producing large
hail, some up to two to two and half inches in diameter, and
damaging
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 14, 10:35 AM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1135 AM EDT Wed May 14 2025
NCZ022-023-141630-
Guilford NC-Alamance NC-
1135 AM EDT Wed May 14 2025
...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL IMPACT
NORTHERN GUILFORD AND PORTIONS OF ALAMANCE COUNTIES THROUGH 1230 PM
EDT...
At 1130 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Summerfield to Lake Townsend and Monticello,
moving north at 20 mph. Other showers with heavy rain were located
just southwest of Burlington, moving northeast at 20 mph.
HAZARD...Very heavy rain up to 1 inch in 30 minutes, wind gusts to
30 mph.
SOURCE...Radar indicated.
IMPACT...Minor flooding of urban and poor drainage areas is expected.
Locations impacted include...
Burlington, Graham, Mebane, Elon, McLeansville, Summerfield,
Gibsonville, Stokesdale, and Haw River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3624 7927
3588 7926 3609 8004 3626 8004
TIME...MOT...LOC 1530Z 194DEG 19KT 3618 7972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
PWBSpecial weather statement, May 14, 12:15 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
115 PM EDT Wed May 14 2025
NCZ007-141815-
Person NC-
115 PM EDT Wed May 14 2025
...A STRONG THUNDERSTORM WILL IMPACT PERSON COUNTY THROUGH 215 PM
EDT...
At 114 PM EDT, Doppler radar was tracking strong thunderstorms over
western and northern Person County, the strongest near Alton, or 7
miles northwest of Roxboro, moving north at 25 mph.
HAZARD...Wind gusts in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roxboro, Concord, Bethel Hill, Bushy Fork, Hyco Lake, Moriah, Mayo
Reservoir, Hyco Marina, and Surl.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7880 3624 7915 3654 7914 3654 7880
TIME...MOT...LOC 1714Z 188DEG 21KT 3650 7904
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PWBSpecial weather statement, May 14, 12:33 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
133 PM EDT Wed May 14 2025
NCZ025-041-141830-
Durham NC-Wake NC-
133 PM EDT Wed May 14 2025
...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL IMPACT WAKE AND
SOUTHEASTERN DURHAM COUNTIES THROUGH 230 PM EDT...
At 129 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near RDU International and Morrisville, moving north-
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Rainfall rates in excess of 1.5 inches in 30 minutes may
produce flash flooding. Frequent lightning is occurring
with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Garner, Zebulon, RDU
International, Apex, Holly Springs, and Morrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Take shelter indoors until the storm passes.
&&
LAT...LON 3612 7881 3609 7881 3607 7878 3608 7869
3599 7846 3594 7839 3593 7835 3591 7835
3590 7831 3587 7828 3585 7827 3561 7899
3585 7891 3587 7891 3587 7895 3614 7890
TIME...MOT...LOC 1729Z 193DEG 12KT 3583 7884
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWB